Benzodiazepine Abuse Overview
Benzodiazepine abuse is more common than you may think. Left untreated, abusing these drugs can negatively impact your relationships, career, and your physical and emotional health. Benzodiazepines are a type of medication known as tranquilizers. Familiar names include Valium and Xanax. They are some of the most commonly prescribed medications in the United States. When people without prescriptions obtain and take these drugs for their sedating effects, use turns into abuse.
Sometimes people who have prescriptions misuse their medications, as well. Taking too much and running out of the prescription, being overly focused on when you can take the next one and feeling you can’t live without it might also be signs of a problem.
Doctors may prescribe a benzodiazepine for the following legitimate medical conditions:
- Alcohol withdrawal
- Seizure control
- Muscle relaxation
- Inducing amnesia for uncomfortable procedures
- Given before an anesthetic (such as before surgery)
Although more than 2,000 different benzodiazepines have been produced, only about 15 are currently FDA-approved in the United States. They are usually classified by how long their effects last.
Benzodiazepines are commonly abused. This abuse is partially related to the toxic effects that they produce and also to their widespread availability. They can be chronically abused or, as seen more commonly in hospital emergency departments, intentionally or accidentally taken in overdose. Death and serious illness rarely result from benzodiazepine abuse alone; however, they are frequently taken with either alcohol or other medications. The combination of benzodiazepines and alcohol can be dangerous -- and even lethal.
Benzodiazepines have also been used as a "date rape" drug because they can markedly impair and even abolish functions that normally allow a person to resist or even want to resist sexual aggression or assault. In recent years, the detection and conviction of people involved in this has increased dramatically. The drug is usually added to alcohol-containing drinks or even soft drinks in powder or liquid forms and can be hard to taste.
Benzodiazepine Abuse Causes
Although some people may have a genetic tendency to become addicted to drugs, there is little doubt that environmental factors also play a significant role. Some of the more common environmental influences are low socioeconomic status, unemployment, and peer pressure.
Benzodiazepine Abuse Symptoms
At normal or regular doses, benzodiazepines relieve anxiety and insomnia. They are usually well tolerated. Sometimes, people taking benzodiazepines may feel drowsy or dizzy. This side effect can be more pronounced with increased doses.
High doses of benzodiazepines can produce more serious side effects. Signs and symptoms of acute toxicity or overdose may include the following:
- Blurred vision
- Slurred speech
- Lack of coordination
- Difficulty breathing
Signs of chronic misuse or dependence can be very nonspecific and include changes in appearance and behavior that affect relationships and work performance. Warning signs in children include abrupt changes in mood or deterioration of school performance. Chronic misuse of benzodiazepines can lead to the following symptoms that mimic many of the indications for using them in the first place:
Despite their many helpful uses, benzodiazepines can lead to physical and psychological dependence. Dependence can result in withdrawal symptoms and even seizures when they are stopped abruptly. Dependence and withdrawal occur in only a very small percentage of people taking normal doses for short periods. The symptoms of withdrawal can be difficult to distinguish from anxiety. Symptoms usually develop anywhere from 3-4 days after last use to up to two weeks, although they can appear earlier with shorter-acting varieties.
When to Seek Medical Care
If you have any questions, you could call your doctor, but if you are in doubt whether someone needs immediate medical attention, you should go directly to a hospital emergency department.
If you are concerned that you or someone else has taken an overdose, it is very important that you seek medical help immediately. You should go to the nearest emergency department or call 911 for help. After someone takes an overdose, the effects may not become immediately obvious.
It will assist the doctors if you bring the pill containers with you because it helps them determine the number and type of pills taken.
Exams and Tests
The diagnosis is based on findings from your medical history, examination, and any lab tests performed.
In acute ingestions, diagnosis is often obvious because you or your family can tell the doctor exactly what was taken.
The diagnosis of chronic drug misuse can be much more difficult, because the suffering misuser and their family often try to cover up or hide what is going on.
The emergency department work-up of any possible toxic drug overdose consists of an initial evaluation. Doctors will assess how well you are breathing and ensure you have a normal heartbeat and rhythm. The rest of the work-up depends on you and your symptoms. The physician will ask about many of the signs and symptoms. Unless you are willing to admit that you are misusing or overusing benzodiazepines or family members are present to help with the history, it is easy for you to cover up drug abuse.
- Monitoring and testing:
- In the emergency department, you will usually be placed on a monitor evaluating heart rate, blood pressure, and pulse oximetry (a measure of how much oxygen is in your bloodstream). An IV line will be started. Oxygen is given if you are short of breath or have a reduced level of consciousness.
- Urine drug screens are sometimes performed. These lab tests can detect many of the commonly abused drugs, including benzodiazepines (but may not be able to discover them all). The urine drug screens do not, however, reveal a specific level or amount of the drug taken. Urine is also usually tested for pregnancy in all females of childbearing age.
- Blood samples, ECGs, and chest x-rays may be obtained if there is concern that you may have taken other dangerous drugs.
Benzodiazepine Abuse Treatment Self-Care at Home
Drug abusers often deny their problem by playing down the extent of their drug use or blaming job or family stress. The most important thing that can be done at home is to recognize that there may be a problem and to seek help. Learn more about how addiction impacts families.
- Awareness of the signs and symptoms of abuse help with recognition.
- The next step is to try to obtain help for the person. This can be done either through your doctor or by contacting many of the drug abuse help lines in your community.
Acute toxicity: The treatment required usually depends on what drugs were taken and how much. Often, you need only a period of evaluation in a hospital emergency department:
- If the drugs were taken within the previous 1-2 hours, the doctor may consider gastric lavage. With this procedure, a large tube is placed directly into your stomach through the mouth or nose. Large volumes of water can then be pushed into the stomach in an attempt to wash out the pill fragments. This is not used often and only if you are known to have swallowed other potentially more lethal medications.
- A single dose of activated charcoal is recommended for people who come to the emergency department within 4 hours of taking drugs. This acts to prevent absorption of the medication. It is a black powder that is mixed with water and given to you to drink. Side effects can include nausea, vomiting, and abdominal cramps.
- There is an antidote to counteract the toxic effects of benzodiazepines called flumazenil (or Romazicon). This reverses the sedative effect of benzodiazepines. It is, however, usually reserved for severe poisoning, because it can cause withdrawal and seizures in people who are chronic benzodiazepine abusers, and also may require repeated administrations, with careful monitoring, due to its fairly short duration of action.
Chronic abuse: The treatment of chronic abuse can usually be done at home with the help of your doctor or in specific drug rehabilitation centers. The first step consists of gradual reduction of benzodiazepines to prevent withdrawal and seizures. This is often much easier than the prolonged recovery phase in which the person attempts to stay drug-free. In addition to the medical care, someone abusing these drugs often requires social support and help in finding housing and employment. The involvement of family and friends can be very helpful in this difficult stage.
Next Steps Outlook
Although benzodiazepines are commonly abused, they rarely cause serious illness or death unless combined with other drugs, particularly sedating drugs such as alcohol or opioids. Consultation with poison specialists is usually unnecessary. A psychiatrist or addiction specialist, however, is often asked to interview anyone seen in the emergency department before sending the person home. This is done if there is any concern that the overdose was swallowed intentionally and that the person may be at risk of harming himself or herself or others. Inpatient treatment may be required.
Synonyms and Keywords
Valium, Xanax, Ativan, Librium, roofies, tranks, downers, benzos, goofballs, Mexican, roach, heavenly blues, valo, stupefi, date rape, anxiety, benzodiazepine abuse, drug abuse, drug overdose, medication overdose, club drugs
Don't Wait. Get Help Now.
If you or a loved one are struggling with substance abuse, WebMD Connect to Care Advisors are standing by to help.